Alert archive / Georgia / Special Weather Statements in 2023
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Dec 9, 2023, 11:30 PM EST for Catoosa County, Dade County, Walker County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2023, 11:30 PM EST (04:30 UTC)
- Expired
- Dec 10, 2023, 12:00 AM EST
- In force
- 30 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.00 in
- Wind
- 40
Counties Catoosa County, GA, Dade County, GA, Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.8
The text
As transmitted.
660
WWUS82 KFFC 100430
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
1130 PM EST Sat Dec 9 2023
GAZ001>003-100500-
Catoosa GA-Walker GA-Dade GA-
1130 PM EST Sat Dec 9 2023
...Strong thunderstorms will impact portions of Catoosa, western
Walker and Dade Counties through MIDNIGHT EST
...
At 1130 PM EST, a line of strong thunderstorms was along a line
extending from near Hicks Gap State Park to near Rosalie, and moving
east at 30 mph.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Ringgold, Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout
Mountain, Chattanooga Valley, Blue Spring, Fairview, Chattanooga
Valley, Hooker, Cloudland Canyon State Park, Cooper Heights, Rock
Spring, Rising Fawn, Noble, Lakeview, Indian Springs, Graysville, and
Cole City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
A Tornado Watch remains in effect until 300 AM EST for northwestern
Georgia.
&&
LAT...LON 3499 8500 3459 8546 3459 8553 3498 8560
TIME...MOT...LOC 0430Z 278DEG 24KT 3506 8539 3473 8577
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Dec 9, 9:14 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Dec 9, 9:14 PM EST, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 914 PM EST Sat Dec 9 2023 ...Corrected to add mention of patchy dense fog... .UPDATE... Issued at 912 PM EST Sat Dec 9 2023 Active QLCS line moving through northern AL this evening ahead of a cold front. This line will continue eastward overnight and provide the potential for severe weather overnight. The QLCS is actually out ahead of the frontal boundary and the high res models keep the line active well into the overnight hours. Damaging wind gusts and isolated brief tornadoes will be possible as the line moves through. A few reports of large hail will also be possible along with locally heavy rainfall. Currently, a wedge is in place across NE GA. The wedge is very well depicted within the temp field and is situated just north of ATL. The southern end of the wedge will likely erode through the evening and early morning hours, but far NE GA should remain wedged until the FROPA. Have updated temps/dewpoints to better reflect current conditions. However, all of the changes were minor. Have also updated the pops to reflect current radar trends. The timing was a blend between the HRRR and the WRF. The higher res models have wanted to slow down the FROPA by an hour or so from run to run. Will also issue a SPS for patchy dense fog within the wedge. Do think VSBYS will improve in areas where the wedge does erode. && .SHORT TERM... (This afternoon through Sunday) Issued at 143 PM EST Sat Dec 9 2023 Primary forecast concerns in the short term period are likelihood and timing of strong/severe storms and heavy rain tonight and potential for very light snow accumulations at elevations above 3000ft in NE GA Sunday evening. Early batch of scattered SHRA associated with warm advection moved off this morning, while mid 60s dewpoints advecting north into NW AL with clearing skies this afternoon leading to favorable environment for a few severe storms and tornadoes. Line of convection expected to approach NW GA around midnight but could see small, fast-moving supercells ahead of the line as supported by a few CAMs including recent HRRR runs. SBCAPE as high 1000 J/kg as convection moves into the state but wanes overnight to no more than 500 J/kg by 12Z, mostly in a thin "ribbon" ahead of the convective line with greater values towards westcentral GA and SE AL. 0-1km SRH and 0-3km line-normal shear should be sufficient for a few mesovortices and brief/weak tornadoes within QLCS, which is also supported by a few CAMs in 2-5km Updraft Helicity fields, even as late as 10-12Z. After 12Z, low level shear decreases and isolated tornado and wind threat decreases with it. Could see very brief, strong/severe storm with damaging winds along the line before they move out of the CWA in the mid afternoon. Rainfall totals through Sunday expected to remain under 2 inches, with a little more expected in the NE GA mountains. Rainfall rates should be low enough and FF guidance sufficient to preclude any flash flooding but will need to be monitored even with ongoing long term drought conditions. Front running about 6 hours behind the convective line with steady/falling temps strong NW winds gusting to 25-30 mph, just below wind advisory levels. Small chance for snow mixing in with light rain at higher elevations in NE GA Sunday evening, though cold advection will be very strong. At elevations above 3000 ft, could see < 1/2 inch accumulation on grassy surfaces by 06Z Monday morning. Not enough confidence in this and no impacts expected even if it does occur, so no plans to issue any kind of Winter or Special Weather Statement. That said, model trends have been consistent showing temps falling rapidly and going just below freezing as the moisture and light showers move out. Often CAA pushes precip out in this pattern but orographic lift might squeeze out a surprise 1/2 inch somewhere. SNELSON && .LONG TERM... (Monday morning through next Friday) Issued at 143 PM EST Sat Dec 9 2023 Key Messages: - Dry weather is forecast in Georgia through Friday. - Morning low temperatures should dip into the 20s along and north of Interstate 85 Monday and Tuesday. - Rain chances return to the region next weekend. Monday through Wednesday: Zonal flow aloft and surface high pressure should keep our weather dry during this period. The fair weather conditions will be favorable for chilly overnight temperatures. This will be especially true on Monday and Tuesday mornings when limited cloud cover, light winds, and low humidity should allow morning lows to dip into the 20s along and north of Interstate 85. With a relatively dry airmass in place, afternoon high temperatures should recover fairly well each day. Highs in the upper 40s and lower 50s on Monday should trend towards upper 50s on Wednesday. It continues to look like low relative humidity values (30-35%) could have us flirting with near critical fire danger conditions in the north Georgia mountains Monday, Tuesday and Wednesday afternoons. The deciding factor may be how fuels respond to this weekends rainfall. For now it looks like there is a roughly a 25% chance of us issuing a Fire Danger Statement for the region each afternoon. Thursday and Friday: The majority of the GEFS and EPS ensemble members favor weak upper level ridging in our region during this period. With this in mind our forecast remains dry for both Thursday and Friday. Overall confidence in the precipitation forecast is lowest for Friday and Friday night due to timing uncertainties with the next potential trough as it moves east from Texas and/or the Gulf of Mexico. Over the last 24 hours our temperature forecast has trended downward slightly for this period. We now expect afternoon highs to be near seasonal averages (low to mid 50s). This trend has shown up in both the EPS and GEFS guidance and is linked to the strength of a surface high (cooler airmass) shifting east from the Central Plains. Spreads in the NBM high temperature guidance (25th to 75th percentiles) remain large for this period as well, generally around 10 degrees. The Outlook for Next Weekend: Ensemble guidance leans towards weak troughing in the region next weekend. Due to this rain chances (20 to 40%) creep back into the NBM and subsequently our forecast Saturday and Sunday. At this time around 75% over the GEFS and EPS members have some accumulating precipitation in our region next weekend. Albright && .AVIATION... (00Z TAFS) Issued at 634 PM EST Sat Dec 9 2023 Light shra around ATL this evening, but precip should become more widespread. Stronger storms to the SW should weaken and bypass ATL just to the SE in the next hour or two. Precip will become widespread overnight with a line of thunderstorms possible between 08-12Z. Models have slightly slowed the line down so extended the tempo by an hour. SHRA likely on the backside of the front, but think models are having a hard time resolving coverage. Gusty NW winds behind the front. IFR //ATL Confidence...00Z Update... Med confidence all elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 59 64 31 52 / 80 100 50 0 Atlanta 60 62 32 48 / 100 100 20 0 Blairsville 53 55 26 44 / 100 80 40 0 Cartersville 55 59 28 49 / 100 70 10 0 Columbus 62 65 33 53 / 80 100 20 0 Gainesville 55 60 32 50 / 100 90 40 0 Macon 61 67 33 53 / 40 100 50 0 Rome 53 58 28 51 / 100 70 10 0 Peachtree City 59 61 29 50 / 90 100 20 0 Vidalia 62 72 36 54 / 20 100 90 0 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NListemaa LONG TERM....Albright AVIATION...NListemaa
Hazardous weather outlook, Dec 9, 11:51 AM EST, 11 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1151 AM EST Sat Dec 9 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101700- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1151 AM EST Sat Dec 9 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms will occur this evening and tonight. There is a Slight Risk (Level 2 of 5) for severe weather in northwest Georgia between 10 PM and 4 AM. The primary weather hazards would be a brief tornado or an isolated wind gust to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday... There is a Marginal Risk (Level 1 of 5) for severe weather on Sunday, mainly along and south of Interstate 85. The primary potential hazards would be a brief tornado or isolated wind gust to 60 mph. Rainfall totals of 1-1.5 inches are forecast through Sunday, with local total over 2 inches possible in the mountains. The probability of widespread flooding with this event is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Dec 9, 9:09 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
909 PM EST Sat Dec 9 2023
GAZ102-100245-
Stewart GA-
909 PM EST Sat Dec 9 2023
...A strong thunderstorm will impact portions of central Stewart
County through 945 PM EST
...
At 908 PM EST, a strong thunderstorm was over Crossroads, or 8 miles
southeast of Georgetown, moving northeast at 40 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Lumpkin, Richland, Charles, Sanford, Westville, and Providence Canyon
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3192 8480 3193 8480 3192 8481 3192 8491
3193 8492 3193 8493 3195 8496 3198 8496
3198 8501 3217 8488 3216 8465 3199 8466
3192 8473
TIME...MOT...LOC 0208Z 221DEG 34KT 3182 8497
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Dec 9, 9:20 PM EST, 2 hours 10 minutes before
Special Weather Statement National Weather Service Peachtree City GA 920 PM EST Sat Dec 9 2023 GAZ006>009-014>016-022>025-027-034>039-047-101030- Fannin-Gilmer-Union-Towns-Dawson-Lumpkin-White-Forsyth-Hall-Banks- Jackson-Madison-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes- Walton- 920 PM EST Sat Dec 9 2023 ...PATCHY DENSE FOG THIS MORNING ACROSS PORTIONS OF NORTHEAST GEORGIA... Some patchy dense fog will restrict visibilities to between one quarter and one half of a mile into the early morning hours. Visibilities will begin to improve as a cold front moves towards sunrise. If driving this morning, slow down, use low-beam headlights and leave extra distance between you and the vehicle in front of you.
Special weather statement, Dec 9, 11:30 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1130 PM EST Sat Dec 9 2023
GAZ001>003-100500-
Catoosa GA-Walker GA-Dade GA-
1130 PM EST Sat Dec 9 2023
...Strong thunderstorms will impact portions of Catoosa, western
Walker and Dade Counties through MIDNIGHT EST
...
At 1130 PM EST, a line of strong thunderstorms was along a line
extending from near Hicks Gap State Park to near Rosalie, and moving
east at 30 mph.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Ringgold, Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout
Mountain, Chattanooga Valley, Blue Spring, Fairview, Chattanooga
Valley, Hooker, Cloudland Canyon State Park, Cooper Heights, Rock
Spring, Rising Fawn, Noble, Lakeview, Indian Springs, Graysville, and
Cole City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
A Tornado Watch remains in effect until 300 AM EST for northwestern
Georgia.
&&
LAT...LON 3499 8500 3459 8546 3459 8553 3498 8560
TIME...MOT...LOC 0430Z 278DEG 24KT 3506 8539 3473 8577
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 9:09 PM EST | Special Weather Statement | FFC | Stewart | 36 min |
| Dec 9, 9:45 PM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Stewart, Webster | 30 min |
| Dec 9, 11:35 PM EST | Special Weather Statement | FFC | Meriwether | 25 min |
| Dec 9, 11:59 PM EST | Severe Thunderstorm Warning | FFC | Coweta, Fayette, Meriwether, Spalding | 31 min |
| Dec 10, 12:02 AM EST | Special Weather Statement | FFC | Douglas | 28 min |
| Dec 10, 12:25 AM EST | Special Weather Statement | FFC | Clayton | 35 min |
| Dec 10, 12:31 AM EST | Special Weather Statement | FFC | Cobb | 29 min |
| Dec 10, 12:59 AM EST | Special Weather Statement | FFC | Dawson, Lumpkin | 31 min |
| Dec 10, 1:11 AM EST | Severe Thunderstorm Warning | FFC | Dawson, Forsyth, Lumpkin, Union | 34 min |
| Dec 10, 1:32 AM EST | Special Weather Statement | FFC | Hall | 28 min |
| Dec 10, 2:59 AM EST | Special Weather Statement | FFC | Floyd, Polk | 31 min |
| Dec 10, 3:25 AM EST | Special Weather Statement | FFC | Carroll, Haralson, Heard | 35 min |
| Dec 10, 3:43 AM EST | Special Weather Statement | FFC | Webster | 32 min |
| Dec 10, 3:44 AM EST | Special Weather Statement | FFC | Bartow, Gordon, Pickens | 31 min |
| Dec 10, 4:12 AM EST | Special Weather Statement | FFC | Webster | 33 min |
| Dec 10, 4:48 AM EST | Special Weather Statement | FFC | Fulton | 27 min |
| Dec 10, 4:53 AM EST | Special Weather Statement | FFC | Fayette | 37 min |
| Dec 10, 6:07 AM EST | Special Weather Statement | FFC | Harris | 38 min |
| Dec 10, 6:14 AM EST | Special Weather Statement | FFC | Chattahoochee, Muscogee | 31 min |
Nearby
Special Weather Statements in Georgia, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.